Pernicious Anaemia Society

Low blood pressure

I am new here. I have pernicious anaemia and have been receiving B12 injections for 5 years, now at 10 week intervals. For over a year I have been experiencing "episodes" where I get palpitations followed by passing copious amounts of water during the night. On getting up in the morning my blood pressure starts to drop, I feel very weak, especially my arms and shoulders, and dizzy. Since May I have been taking my own blood pressure as soon as I get downstairs, before eating, drinking, washing or dressing. Sometimes my BP goes on dropping for up to an hour. I have had many tests for heart, lung and stroke but all negative. My GP thought it was anaemia of imflammatory response due to past gastric troubles but got no further. My theory is that due to iron deficiency my body acts as its own diuretic, reduces volume of blood to concentrate the iron which then leads to low BP. Has anyone else experienced this?

4 Replies
oldestnewest

If you have neurological symptoms you could ask to have your injections every eight weeks in line with the N.I.C.E guidelines.

Click on the link, then on "Scenario: Management" and scroll down to "Treatment for B12 deficiency"

google.co.uk/url?sa=t&rct=j...

I am not medically trained so cannot comment on on your B.P. etc. but I have had P.A for more than 45 years

1 like
Reply

Well it could be B12, except for you are having injections every 10 weeks. Do your episodes occur more often at the end of the 10 weeks? Another possibility is a folate deficiency. It could be a lot of other things too, like too little sodium, too much potassium, hypothyroidism, adrenal problems, etc.

Did you doctor fully investigate the cause of the low blood pressure? It sounds as if you should ask your doctor to explore further. Another thing that crosses my mind is that pernicious anaemia can result in very little stomach acid. This can cause you to have problems absorbing other nutrients like iron, magnesium, calcium, vitamin B1 etc.

So you can try a good vitamin & mineral supplement and see your doctor again.

1 like
Reply

Do you make an effort to eat potassium rich food? Have you had your potassium levels checked? Might be worth you googling symptoms of low potassium.

Reply

I have been referred to an endocrinologist now but will ask for potassium levels to be checked at the blood tests prior to the appointment.

Reply

You may also like...